Response: Atrovent® (ipratropium) inhalation aerosol is an anticholinergic bronchodilator indicated for the treatment of bronchospasm associated with COPD. The inhalation aerosol, not the nebulizing solution, contains soya lecithin as a suspending agent. Thus, the medication is contraindicated in patients with a history of hypersensitivity reactions to soya lecithin and related food products, which includes peanuts. Due to this warning, patients with documented allergies to soy and peanut products have been excluded from clinical trials evaluating Atrovent®. The package insert does state that “allergic type reactions such as skin rash, angioedema of tongue, lips, and face, urticaria (including giant urticaria), laryngospasm and anaphylactic reaction have been reported, with positive rechallange in some cases.” It is important to remember that it is unknown whether these reports are due to the soya lecithin component, ipratropium, or other additives contained in the inhalation aerosol.
There have been a limited number of case reports in the literature regarding Atrovent® use in patients with documented soy and peanut allergies. The first report from 1982 discussed cases of 3 patients in which Atrovent® use induced episodes of bronchospasm. The second report from 1991 described a 40 year old female with a documented soybean allergy who developed wheezing, tingling, and laryngospasm following Atrovent® use. The patient required the use of epinephrine injections to control the symptoms. Finally, a report in 1993 of a 44 year old male with a history of anaphylaxis associated with peanut oil suffered from airway obstruction, hypotension, and cutaneous eruptions following Atrovent® use.
Based on case reports and the manufacturer package insert, Atrovent® use should be avoided in patients with documented allergies to soy products and peanuts.
Atrovent® Package Insert. Boehringer Ingelheim Pharmaceuticals, Inc. Revised 3/27/02.
Boehringer Ingelheim Pharmaceuticals, Inc. Drug Information Unit. Contacted 9/23/04.
Journal of Allergy and Clinical Immunology 1991; 87:600.
British Journal of Medicine 1982; 285:934-5.
Chest 1993; 103:981-1.
Thanks to Shivani Patel PharmD, Pharmacy Practice Resident at Vanderbilt University Medical Center for writing this “Question of the Week”. Dr. Patel has just completed a clinical rotation in Drug Information and Toxicology with the TPC.
As always, contact the Tennessee Poison Center at 1(800) 222-1222 for any questions.